Adverse effect of chemotherapy on heart

Chemotherapy; Cheryl Krafft was diagnose with an aggressive form of non-Hodgkin’s lymphoma; and was put on a very high-power chemotherapy regimen to rid her body of the cancer. What she was not counting on was the chemotherapy causing another equally deadly problem. “I was experiencing shortness of breath and fatigue during my treatment; and I was eventually diagnose with congestive heart failure,” Krafft said. “I was very upset because I am going through cancer; and now I had battle heart disease.”

Barry Trachtenberg, M.D., director of cardio-oncology at Houston Methodist DeBakey Heart & Vascular Center; says chemotherapy treatment is a necessary treatment in the fight against most cancers; and has prolonged life for millions of people. Unfortunately, many cancer patients suffer from an increased risk of cardiac complications; related to the toxic effect some chemotherapy drugs have on the heart. Cardio-oncology is a rapidly growing field devoted to the prevention and management of the myriad potential cardiac complications from cancer treatments.

“Obviously, it needs to be administer, but certain patients need to be closely monitored; during and after treatment, depending on their treatment regimen and their individual risk. It’s really heartbreaking to tell patients who have fought and beat cancer that they now have to struggle with a heart that is failing,” said Barry Trachtenberg, M.D., director of cardio-oncology at Houston Methodist DeBakey Heart & Vascular Center

Newer types of chemotherapy

Trachtenberg says a group of agents calling anthracyclines are knowing to cause dysfunction of the heart; in some patients who take them. This form of chemotherapy is one of the most widely using in the world to treat breast cancer; lymphoma, leukemia, etc. Additionally, there are cardiac toxicities of many newer types of chemotherapies; as well as radiation therapy and immunotherapies.

A 2012 study of 12,000 women who underwent this standard chemotherapy regimen; found that they were 20% more likely to develop heart failure within five years. Women over age 75 in the same study who were giving a combination of anthracycline and Herceptin; were 40%  more likely to develop heart failure during that same time period. In patients that are closely monitored on anthracyclines; approximately 9% will have cardiac damage measured by serial echocardiograms.

“The damage to the heart can begin during treatment or not show up until years later. The key is catching it early,” Trachtenberg said. “Within in the first three to six months there is a good chance to reverse the heart disease; with standard medications such as ace inhibitors and beta blockers. After six months, it’s much less likely that the heart function would return to normal.”

The adverse effect on the heart

The American Heart Association recommends a standard echocardiogram for patients receiving anthracycline agents; and subsequent echocardiograms for screening thereafter; although a specific time period or monitoring is not clearly defining. Sometimes this type of chemotherapy needing to be stop altogether; if a patient whose left ventricle ejection fraction, the measurement of how much blood is being pumped out of the left ventricle; the heart’s main pumping chamber, has dropped below 50 percent.

“Patients with risk factors for heart disease such as a family history, high blood pressure, diabetes; and those on chemotherapies known to have cardiac risks such as anthracyclines, should be tested regularly”; Trachtenberg said. “Those on high dose anthracyclines or on multiple agents; that can damage the heart need even more careful monitoring.”